Alert archive / South Carolina / Frost Advisories in 2022

Frost Advisory 2, NWS Charleston, SC

March 27, 2022Berkeley County, South Carolina

NWS Charleston, SC issued this frost advisory at Mar 27, 2022, 2:56 PM EDT for Berkeley County, South Carolina. It took effect at Mar 28, 2022, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 2:56 PM EDT (18:56 UTC)
In effect from
Mar 28, 2022, 3:00 AM EDT
Expired
Mar 28, 2022, 8:25 AM EDT
In force
5 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS72 KCHS 271856
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
256 PM EDT Sun Mar 27 2022

SCZ045-280830-
/O.CAN.KCHS.LW.Y.0010.000000T0000Z-220328T0000Z/
/O.NEW.KCHS.FR.Y.0002.220328T0700Z-220328T1300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
256 PM EDT Sun Mar 27 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY...

* WHAT...Temperatures as low as 34 and light winds will result in
  frost formation late tonight.

* WHERE...Rural portions of Inland Berkeley County.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
221 
WWUS72 KCHS 280010
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
810 PM EDT Sun Mar 27 2022

SCZ045-280815-
/O.CON.KCHS.FR.Y.0002.220328T0700Z-220328T1300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
810 PM EDT Sun Mar 27 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
MONDAY...

* WHAT...Temperatures as low as 34 and light winds will result in
  frost formation late tonight.

* WHERE...Rural portions of Inland Berkeley County.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
092 
WWUS72 KCHS 280440
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1240 AM EDT Mon Mar 28 2022

SCZ045-281245-
/O.CON.KCHS.FR.Y.0002.220328T0700Z-220328T1300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1240 AM EDT Mon Mar 28 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 and light winds will result 
  in frost formation late tonight.

* WHERE...Rural portions of Inland Berkeley County.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
080 
WWUS72 KCHS 280849
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
449 AM EDT Mon Mar 28 2022

SCZ045-281300-
/O.CON.KCHS.FR.Y.0002.000000T0000Z-220328T1300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
449 AM EDT Mon Mar 28 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 to 36 degrees and light winds 
  will result in frost formation late tonight.

* WHERE...Rural portions of Inland Berkeley County.

* WHEN...From 3 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
057 
WWUS72 KCHS 281225
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
825 AM EDT Mon Mar 28 2022

SCZ045-281330-
/O.CAN.KCHS.FR.Y.0002.000000T0000Z-220328T1300Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
825 AM EDT Mon Mar 28 2022

...FROST ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this frost advisory went out at Mar 27, 1:16 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 27, 1:16 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
116 PM EDT Sun Mar 27 2022

.SYNOPSIS...
High pressure will prevail through early week. A warm front
will lift north across the area Wednesday followed by the
passage of a cold front near the end of the week. Unsettled
weather could then continue into next weekend due to a series
of disturbances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clear skies and dry weather anticipated again today. Downslope
warming will fight the cold air advection, resulting in highs in
the upper 60s across SC and lower 70s in southeast GA. The mixed
layer will deepen to 4-5 kft this afternoon, helping to tap into
the 20-30 kt low-level jet. Another breezy afternoon is on tap,
though speeds will be considerably lower than on Saturday. We
do, however, have a Lake Wind Advisory for Lake Moultrie until 8
pm due to the potential for 25 kt gusts. It looks pretty
marginal at this point, but am not confident enough to cancel
it due to uncertainty in how deeply we end up mixing today.

Tonight: Winds will quickly decouple this evening, and with the
continued dry air mass, it should lead to good radiational
cooling conditions. However, some mid and high level clouds move
in from the west, we didn't want to go too cold, but did lean
toward the cooler side of guidance in the event these clouds are
thin and/or scattered enough. Lows are mainly in the upper 30s
and lower 40s, except for mid and upper 40s closer to the
coast. temps could get down into the mid 30s in Berkeley County,
and this certainly could generate some frost. But given that the
air mass is still so dry, the coverage of any frost is too
limited to raise a Frost Advisory at this time.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The short-term forecast will feature unmentionable POPs as surface
high pressure continues to broaden across the region. Each day will
feature fair weather conditions noted by a strengthening subsidence
inversion via model soundings and mostly clear skies. Some llvl
altocumulus could develop Tuesday as subtle mid-level moisture feeds
into the region from the west.

A deep upper-trough over the central US will deamplify Wednesday,
converting meridional flow to quasi-zonal which will quickly push a
cold front toward the forecast area from the west. A stationary
front to our south will lift north Wednesday as a warm front, with
warm air advection notably increasing. A few hundred units of SBCAPE
could be present Wednesday along the coastal areas afternoon as
afternoon heating ramps up, however, the continued presence of a
subsidence inversion/upper-ridging and dry air in the low and mid-
levels will keep a rain-free forecast in place.

Monday's temperatures will warm into the upper 60s across the
Charleston Tri-County area and into the low/mid 70s across southeast
Georgia. Temperatures will warm by several degrees each day with
Wednesday featuring highs in the low to mid 80s, and cooler along
the coast. Monday night lows will dip into the mid to upper 40s
inland and low 50s along the coast. Tuesday night lows will range in
the 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Broad high pressure will spread out into the Atlantic pushed
eastward by an approaching cold front. Model agreement is good
regarding timing, and we have followed guidance with a band of 80%
chances on Thursday. Thunderstorms will be possible with the front,
and some degree of a severe threat could accompany it as well.
The forecast should be dry immediately following the front, though
there is some question as to how far south and east the front
clears. Periods of unsettled weather could continue into next
weekend as some upper disturbances and another front look pass
through the region. Above-normal temperatures are forecast for the
first half of the long-term forecast as an upper ridge slides across
the region. Then, near-normal temperatures should persist through
next weekend.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR through 18Z Monday. Gusty winds this afternoon will diminish
this evening.

Extended Aviation Outlook: VFR conditions will prevail into
Wednesday. A cold front could bring flight restrictions Wednesday
night and Thursday, especially within showers/thunderstorms.

&&

.MARINE...
Today: High pressure in the Gulf of Mexico will slide east,
while a surface trough slips through the South Carolina waters
this morning. There will be enough of a gradient to keep W and
NW winds as high as 15 or 20 kt throughout the day. The
exceptions will be the outer Georgia waters, where there will
still be some 25 kt gusts and 6 foot seas, which is enough to
hold onto a Small Craft Advisory. The other advisory is for
Charleston Harbor, where wind gusts will climb to 25 kt this
afternoon.

The offshore trajectories will limit the height of the seas,
which will be no more than 4 or 5 ft.

Tonight: High pressure will shift into Florida, allowing for the
gradient to gradually slacken a bit. As a result, winds will
slowly come down, as they veer from W-NW to N-NW late.
Conditions will be close to advisory levels, but for now it
looks like the only advisory will be in the Charleston harbor
early on.

Monday through Friday: The pressure gradient will relax as surface
high pressure expands over the waters. Tranquil conditions will
persist as seas drop to 1-2 ft and winds become variable around 5-10
kt. Conditions will then begin to deteriorate on Wednesday as a cold
front approaches the area. Southerly winds will increase to 20-25 kt
with even higher gusts, and seas will build to 4-8 ft. Guidance
hints at the small chance for sea fog development over the coastal
waters early Wednesday as a warm front lifts north and warm/humid
air slides over the cooler shelf waters. Gusty winds should limit
the development for sea fog however. Small Craft Advisories, at the
least, could be needed for most/all marine zones Wednesday night
into Thursday night. There is a possibility gale force winds could
breach portions of the marine zones where Gale Watch(es) could be
needed. Marine conditions should begin to improve below SCA criteria
on Friday.

&&

.FIRE WEATHER...
Dangerous fire conditions will occur again today, with continued
drying of fuels and min RH values in the teens and lower 20
percentile. Winds are the main challenge, and while they don't
look to be as strong as yesterday, they will at least be 15-20
mph with gusts in excess of 25 mph. This wind forecast is based
on mixing heights reaching near 5K feet, but if that height is
just a bit higher, it would tap into winds that could be strong
enough for us to have to issue a short notice Red Flag Warning
later today. For now we have a Fire Danger Statement in effect
for all counties.

Fire weather concerns could continue into Monday with exceptionally
dry conditions in place. Low dew points will yield min RH values
between 20-25% away from the coast. Current 10-hr fuel moistures are
near 7-8%, which will continue to slowly decrease today into Monday.
Light sustained winds around 5-10 mph with gusts peaking at 10-15
mph will alleviate concerns to some degree; however, a Fire Danger
Statement could still be required Monday. This will likely be the
final day for potential dangerous fire weather as slight moisture
advection Tuesday should be enough to keep RH values from reaching
near critical.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ045.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330.
     Small Craft Advisory until 4 PM EDT this afternoon for AMZ374.

&&

NEAR TERM...JRL
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...JRL
MARINE...
FIRE WEATHER...
Hazardous weather outlook, Mar 27, 9:46 AM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
946 AM EDT Sun Mar 27 2022

SCZ045-281400-
Inland Berkeley-
946 AM EDT Sun Mar 27 2022

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LAKE
MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.
   Lake Wind Advisory.

Low temperatures tonight could briefly dip to around freezing across
rural portions of Berkeley County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-281400-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
946 AM EDT Sun Mar 27 2022

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-281400-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
946 AM EDT Sun Mar 27 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:57 AM EDTLake Wind AdvisoryCHSBerkeley9 hr

Nearby

Frost Advisories in South Carolina, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.